Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Dodge City, KS

June 11, 1997Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1997, 5:12 AM CDT for Clark County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 5:12 AM CDT (10:12 UTC)
Expired
Jun 11, 1997, 5:45 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:20 AM CDTHail 0.88Ashland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS1 KDDC 111012 RRA
SVRDDC
KSC025-111045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
512 AM CDT WED JUN 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN CLARK COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 545 AM CDT
 
* SOME LOCATIONS AFFECTED
  ENGLEWOOD                  BY 510 AM CDT

* AT 508 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHWEST OF ENGLEWOOD MOVING EAST AT 25 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

SEARCY/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:56 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 11, 2:56 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
254 AM CDT WED JUN 11 1997

...MAIN FCST CHALLENGE IS SEVERE WEATHER POTENTIAL...

THUNDERSTORMS ATTM FROM JUST WEST OF SCOTT CITY IN STG WAA PTN AHD
OF SFC WARM FRONT ARE PULSING UP AND DOWN. TSTMS ARE MOVG INTO SFC
MSTR AXIS AND MAY STAY ALIVE FOR PART OF EARLY MORNING HOURS. MAY
NEED TO ADD MENTION OF MORNING TSTMS FOR DDC AND NORTH.

H3 RDG TO SLIDE ACROSS SWRN KS THIS AM AND THEN SPEED MAX OF 50 TO
60 KT FCST BEHIND RDG TAFTN. STG WAA MOVES INTO SWRN KS WITH SOME
CAPPING AT H7. WILL GO WITH SLOWER AVN/ETA SFC WHICH WILL PUT TROF
AND DRY LINE TO NEAR LIBERAL AND SCOTT CITY BY 00Z THURS. ABUNDANT
MSTR IN WARM SECTOR AHD OF DRY LINE WILL BE IN PLACE WITH FCST DWPTS
INTO THE MID 60S. SOME H7 CAPPING SHLD BE ENOUGH TO HOLD BACK
CONVECTION UNTIL LATE AFTERNOON WHEN BNDRY LAYER DESTABILIZATION IS
MAXIMIZED AFTER MAX HTG. CAP SHLD THEN BEGIN TO BREAK ALONG DRY LINE
AS TEMPERATURES APPROACH 90 TO THE WEST AND ALSO NEAR WARM FRONT IN
LESS CAPPED AIR. VERY HIGH INSTABILITY WILL THEN BE RELEASED WITH
EXPLOSIVE DVPLMNT. FCST CAPES FROM 2000 TO 3000 J/KG WITH LIS FROM
-7 TO -9. WINDS ALOFT NOT IMPRESSIVE FOR TORNADIC ACTIVITY WITH ONLY
20 TO 30K FCST AT H5...HOWEVER VERY HIGH CAPE VALUES SHLD OFFSET
LACK OF STORM RELATIVE SHEAR TO GET SOME STORMS ROTATING AND
SUPERCELLS WITH TORNADOS POSSIBLE. THE AREA UNDER THE GREATEST
THREAT FOR SVR WILL BE FROM DODGE CITY AND EAST. THIS ALSO AGREES
WITH SPC OUTLOOK OF MDT RISK AREA IN ERN CWA.

SVR THUNDERSTORMS WILL BE ONGOING THIS EVENING THEN ENDING EAST TO
WEST ACROSS AREA FOLLOWED BY CLEARING SKIES AND WINDS SHIFTING TO
NORTHWEST.

ON THURS INSTABILTY SHIFTS EAST AND SOUTH OF CWA AND WILL GO WITH
PARTLY CLOUDY SKIES.

WILL GO WITH WARMER FWC GUIDANCE THRU THIS FCST CYCLE AS H85 FCST
TEMPS YIELD MID 80S. FAR WEST CWA MAY JUMP INTO THE 90S AS THAT AREA
IS DRY LINED DURG AFTN. WILL GO NEAR 90 FROM HUGOTON TO >LAKIN AND
WEST.

.DDC...NONE

DDC 085/060 086/056 082 331
GCK 085/058 086/056 083 221
EHA 090/058 086/056 084 1-1
LBL 087/058 086/056 084 211
HYS 084/059 085/056 079 331
P28 088/066 088/062 086 351

KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.